Alert archive / New York / Special Weather Statements in 2020
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jun 19, 2020, 5:36 PM EDT for Erie County, New York. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2020, 5:36 PM EDT (21:36 UTC)
- Expired
- Jun 19, 2020, 6:30 PM EDT
- In force
- 54 min
- Issued by
- NWS Buffalo, NY
County Erie County, NY
The radar
The Buffalo radar (KBUF), 43 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.6 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
770
WWUS81 KBUF 192136
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
536 PM EDT Fri Jun 19 2020
NYZ010-020-085-192230-
Cattaraugus-Southern Erie-Northern Erie-
536 PM EDT Fri Jun 19 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CATTARAUGUS AND
SOUTHEASTERN ERIE COUNTIES...
At 535 PM EDT, an area of slow moving thunderstorms was located
across southern Erie County. These storms may produce locally heavy
rainfall in excess of an inch.
Winds in excess of 40 mph and pea size hail are possible with these
storm.
Locations impacted include...
East Aurora, Boston, Springville, Colden, Gowanda, East Concord,
Wales Center, Chaffee, North Boston, Billington Heights, Concord,
Collins, Yorkshire, Holland, Sardinia, Langford, West Falls and South
Wales.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4239 7883 4247 7900 4272 7875 4285 7850
4254 7847
TIME...MOT...LOC 2135Z 028DEG 12KT 4266 7854
$$
ApffelWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 19, 1:55 PM EDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jun 19, 1:55 PM EDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 155 PM EDT Fri Jun 19 2020 .SYNOPSIS... Warm and humid conditions will remain over the area through early next week with chances of scattered afternoon showers and thunderstorms. Outside of the mid-afternoon hours with the scattered showers and thunderstorms, generally clear to partly cloudy skies will continue. && .NEAR TERM /THROUGH TONIGHT/... The effects of Lakes Ontario and Erie are readily evident on visible imagery this afternoon, and a fully formed lake breeze boundary is further evident on WSR-88D as well along the Niagara Escarpment.To the north and west of these, not only will convection be unlikely this afternoon and evening, but very little cloudy cover will be able to sneak past them. That said, a slug of mid-level moisture is now emerging into the Southern Tier from Pennsylvania. This is allowing for showers and thunderstorms to blossom as forecast along the state line. With weak flow through the column, these are oozing north- northwestward at a snail's pace, so heavy rainfall will be a risk with these through the remainder of the afternoon and early evening hours. Once the sun starts to set, they will die an untimely death and yield a generally dry overnight. The aforementioned slug of mid-level moisture is spinning around an upper low that has been parked over the Middle Atlantic states for days. It has managed to wobble northward today, bringing deeper moisture to our neck of the woods, however it looks to start to wobble southeastward then open up and eject to the northeast overnight and into the weekend. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... The semi-resident upper low that is ambling northward today will open up and move to the east over the weekend. However, a warm and humid air mass will remain in place. This will mean afternoon convection chances each afternoon with initiation along the lake breezes and the terrain of the Southern Tier and Tug Hill. The convection will move about following the mean layer flow, but considering the most likely timing for the next short wave passage isn't until Sunday night, that should yield a mostly dry weather along the beaches with the chances of showers and thunderstorms increasing inland. Because the air mass changes very little through the weekend, temperatures will remain above normal across the board, and likely a couple of degrees warmer than today. Moderation is unlikely until the weak trough passage on Sunday night, but even that is only going to knock a degree or two off of high temperatures, which means above normal temperatures will remain through the short term. && .LONG TERM /TUESDAY THROUGH FRIDAY/... The upper trough over the Canadian Prairies earlier in the week will slowly weaken as it tracks east through the remainder of the period. This upper level pattern will sending several frontal boundaries through the eastern Great Lakes during this time. Greatest risk for precipitation comes Tuesday with a cold frontal passage, however the threat of scattered afternoon showers and thunderstorms linger through Wednesday and Thursday. The upper level trough axis will begin to pass through the region Friday, despite this surface high pressure will intrude northward from the Southeastern U.S. This should keep Friday dry. Warm/humid conditions continue Tuesday with highs in the mid to upper 80s. Temperatures then returning toward normal, with readings in the upper 70s and some around 80 for the remainder of the period. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... VFR conditions continue to prevail amidst the increasing cloud cover inland from the lakes. Afternoon showers have started to pop up along the NY and PA border. Convective shower activity will remain a concern in the western counties throughout the remainder of the afternoon and into the evening (around 23Z). THe KJHW TAF site will most likely be impacted, while KROC and KBUF also have a possibility to be impacted. Any storms that form will be slow movers. Outlook... Friday night through Monday...Mainly VFR. Widely scattered showers and thunderstorms are possible each afternoon forming inland from the lakes. Patchy fog mainly along the far Southern Tier will also be possible, forming late at night and lasting into morning. Tuesday and Wednesday...MVFR conditions likely due to showers and thunderstorms. && .MARINE... High pressure over the lower Great Lakes will continue to bring favorable marine conditions through the weekend. Winds will generally be under 10 knots and waves under 2 feet. There may be some very isolated showers and thunderstorms each afternoon through the weekend, but the best chance of this will be across inland areas away from the cooling and stabilizing influence of the lakes. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Fries NEAR TERM...Fries SHORT TERM...Fries LONG TERM...EAJ AVIATION...EAJ MARINE...Fries/RSH
Hazardous weather outlook, Jun 19, 7:37 AM EDT, 9 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 737 AM EDT Fri Jun 19 2020 NYZ001>008-010>014-019>021-085-201145- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 737 AM EDT Fri Jun 19 2020 This Hazardous Weather Outlook is for portions of central New York and western New York. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-201145- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 737 AM EDT Fri Jun 19 2020 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario, and Saint Lawrence River. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 19, 4:45 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Buffalo NY
445 PM EDT Fri Jun 19 2020
NYZ019-020-192145-
Chautauqua-Cattaraugus-
445 PM EDT Fri Jun 19 2020
...SLOW MOVING THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL
ACROSS FAR WESTERN PORTIONS OF THE SOUTHERN TIER LATE THIS
AFTERNOON...
At 440 PM EDT, slow moving thunderstorms were developing across
Chautauqua county and northwestern portions of Cattaraugus county.
These storms will be nearly stationary, producing locally heavy
rainfall which may exceed an inch at some locations. Localized
flooding is possible.
Do not drive your vehicle through flooded roadways.
Locations impacted include...
Jamestown, Lakewood, Falconer, Mayville, Clymer, Long Point State
Park, Jamestown West, Chautauqua Institution, Findley Lake,
Chautauqua, Busti, Stockton, Gerry, Dayton, Conewango, Ellington,
Leon, Celoron, Mina and Arkwright.
This includes Interstate 86 between exits 4 and 13.
LAT...LON 4217 7976 4253 7913 4240 7883 4200 7933
4200 7976
TIME...MOT...LOC 2040Z 222DEG 6KT 4226 7931
ApffelSpecial weather statement, Jun 19, 5:36 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
536 PM EDT Fri Jun 19 2020
NYZ010-020-085-192230-
Cattaraugus-Southern Erie-Northern Erie-
536 PM EDT Fri Jun 19 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CATTARAUGUS AND
SOUTHEASTERN ERIE COUNTIES...
At 535 PM EDT, an area of slow moving thunderstorms was located
across southern Erie County. These storms may produce locally heavy
rainfall in excess of an inch.
Winds in excess of 40 mph and pea size hail are possible with these
storm.
Locations impacted include...
East Aurora, Boston, Springville, Colden, Gowanda, East Concord,
Wales Center, Chaffee, North Boston, Billington Heights, Concord,
Collins, Yorkshire, Holland, Sardinia, Langford, West Falls and South
Wales.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4239 7883 4247 7900 4272 7875 4285 7850
4254 7847
TIME...MOT...LOC 2135Z 028DEG 12KT 4266 7854
ApffelThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 4:45 PM EDT | Special Weather Statement | BUF | Chautauqua | 60 min |
| Jun 19, 6:38 PM EDT | Special Weather Statement | BUF | Erie | 37 min |
Nearby
Special Weather Statements in New York, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.